Wisconsin, 2024

Drought in Wisconsin, April 1 to 22, 2024

April 1 to 22, 2024 · NWS GRB · 1 event in 1 county or zone

Drought that developed last summer continued through the winter into the spring across Vilas County. At the beginning of the month, the northwest quarter of the county was designated in Severe Drought (D2) while the remainder of the county was reported in Moderate Drought (D1).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Drought that developed last summer continued through the winter into the spring across Vilas County. At the beginning of the month, the northwest quarter of the county was designated in Severe Drought (D2) while the remainder of the county was reported in Moderate Drought (D1). Heavy rainfall brought improving drought conditions. On the Drought Monitor on the 23rd, the northwest quarter of Vilas County was removed from Severe Drought (D2) conditions with the entire county designated in Moderate Drought (D1) conditions due to long term precipitation deficits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 31, 10:08 PM CST, 1 hour 52 minutes earlier. Its key messages:

  • Light precip is possible at times tonight into Monday. Light snow may mix in with the light precip after midnight, but chances are less than 10% for any accumulations. Spotty freezing drizzle may also occur but confidence is extremely low.
  • Rain will change to snow Tuesday evening as cold air wraps around a low pressure system to our east. Accumulation is possible, especially near Lake Michigan. If this low tracks further west, significant accumulations may need to be added to the forecast for these areas.
  • Winds will be on the increase Tuesday night, with strong gusts in the area Wednesday. Widespread strong wind gusts up to 30 to 35 mph will be possible over land, with gusts up to 45 mph over the open waters. Winds will cause travel impacts with any snowfall Tuesday night and Wednesday due to low visibility.
Area forecast discussion, Mar 31, 10:08 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1108 PM CDT Sun Mar 31 2024

Updated aviation portion for 06Z TAF issuance

.KEY MESSAGES...

 - Light precip is possible at times tonight into Monday. Light
   snow may mix in with the light precip after midnight, but
   chances are less than 10% for any accumulations. Spotty
   freezing drizzle may also occur but confidence is extremely
   low.

 - Rain will change to snow Tuesday evening as cold air wraps
   around a low pressure system to our east. Accumulation is
   possible, especially near Lake Michigan. If this low tracks
   further west, significant accumulations may need to be added to
   the forecast for these areas.

 - Winds will be on the increase Tuesday night, with strong gusts
   in the area Wednesday. Widespread strong wind gusts up to 30 to
   35 mph will be possible over land, with gusts up to 45 mph over
   the open waters. Winds will cause travel impacts with any
   snowfall Tuesday night and Wednesday due to low visibility.

&&

.DISCUSSION...
Issued at 316 PM CDT Sun Mar 31 2024

Short Term...Tonight and Monday

The latest RAP analysis and satellite/radar imagery show a cold
front sliding into north-central Wisconsin early this afternoon.
The boundary layer remains relatively moist ahead of the front with
dewpoints in the upper 20s to middle 30s. With diurnal heating,
the moist boundary layer has contributed to a MVFR cumulus field
across northern WI. The front itself is mostly inactive, with only
a few spotty returns showing up around Ironwood and spotty
ceilings below 3000 ft.

Meanwhile, confluent low to mid level flow has contributed to a
fgen band and light rain stretching from southern Minnesota to far
southwest Wisconsin. Most CAMS weaken this band as it moves east,
while also keep it just south of the CWA border this afternoon.
Trajectories are a little too close, so will add a small chance of
light rain to the forecast over central to east-central WI later
this afternoon into early this evening.  This confluent zone is
north of a warm front that is lifting north across the mid-
Mississippi Valley.

Forecast concerns mainly revolve around light precip chances along
the cold front tonight followed by the warm front on Monday.

Tonight...The cold front over north-central WI will continue to
sag south and lose definition as it moves into central WI after
midnight. Saturation depth will increase some along the boundary,
but in general, forecast soundings show that the saturation depth
is meager and cloud bases are mostly above 3000 ft (isolated
areas to 2000 ft). If low level temps were colder, over water
instability could augment the low level saturation when winds turn
to the northeast late this evening into overnight. But latest
model runs indicate delta T's around 7-8C which is not sufficient
for lake effect processes to take place. Will therefore just leave
a small chance of light rain in the forecast.

Looking at the fgen area to the south, CAMS have trended south
with the precip potential and keep activity most south of the area
through 7 am Monday. Therefore trended considerably drier with the
forecast over central to east-central WI overnight.

Trended low temps slightly warmer tonight due to cloud cover,
particularly over northeast WI where winds turn onshore. Far
northern Wisconsin may still see temps approach the median value
as skies will likely partially clear late behind the front.

Monday...Confluent flow increases further across the region with
evidence of weak shortwave impulses moving across the northern
Mississippi Valley. This will lead to a chance of light rain
spreading from west to east across central to east-central WI from
late morning through the afternoon. On the northern periphery of
the system, precip amounts will likely remain light as there is
only a 10-30% chance of a tenth or more of qpf by 7 pm Mon.

Long Term...Monday Night Through Sunday

The focus of the extended period will be the approaching low
pressure system from the Central Plains, that could bring active
weather into the forecast area

Monday night through Wednesday...

FGEN forcing will largely depart south and east Monday evening,
which should limit any remaining rain in the region for much of
the overnight period across central to east-central Wisconsin.
This dry period will be fairly short-lived however, as a strong
low pressure system crosses through Illinois into the lower
peninsula of Michigan by Tuesday afternoon and precipitation
returns to the region. This initial precipitation should still be
fairly light and limited for the time being.

The main timeframe of concern with this system however, is
Tuesday night through Wednesday. A strong secondary shortwave
will dig into the Upper Plains and western Great Lakes, which may
phase with the current surface low and lead to some
intensification of this system. The first and higher confidence
concern with this system will be wind gusts. Soundings bring
between 40 to 50 knot winds to 850, with fairly favorable
conditions to mix to the surface by Wednesday afternoon. This
would make for widespread gusts around 30 to 40 mph gusts over
land and possibly higher over marine. The second concern would be
a potential increase in precipitation, as the system possibly
retrogrades and brings the higher qpf and dynamics back to the
region. In the worst case, this would support significant
snowfall along the Lake Michigan shoreline and downstream of the
Bay of Green Bay. Delta-T values aren't that impressive by
themselves (6-10 C or so) but could certainly enhance any
precipitation given the dynamics in this system. This would be the
worst case and only the GFS has this solution for now, so the
current forecast calls for lesser amounts of snow for the time
being. It bears stressing however, that given the winds during
this time period, any snow will cause travel impacts due to low
visibility from blowing and drifting.

Rest of the extended... While precipitation from the above system
will likely depart overnight Wednesday, winds may not settle until
the latter half of Thursday. Behind the departing system however,
a large upper ridge will build over Central CONUS. This will be
the start of a drier period for the end of the work week through
the weekend.

&&

.AVIATION...for 06Z TAF Issuance
Issued at 1107 PM CDT Sun Mar 31 2024

Ceilings along cold front dropping to the south remain VFR. As
the front moves into far northeast WI late this evening and early
overnight and winds turn to the northeast, forecast soundings
indicate MVFR cigs develop with a low chance that saturation
becomes deep enough for drizzle. Confidence is low enough to leave
drizzle out of the forecast, but the MVFR ceilings will remain in
the forecast.

With the shifting winds to the northeast, gusts to 20 mph will be
possible over the Fox Valley and lakeshore late tonight into
Monday. Light precip looks to return to central and east-central
WI on Monday afternoon. Ceilings will become lower MVFR or even
higher end IFR.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....MPC/Uhlmann
AVIATION.......JLA
Hazardous weather outlook, Mar 31, 2:18 PM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
318 PM CDT Sun Mar 31 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
318 PM CDT Sun Mar 31 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Wintry weather may bring slippery travel conditions Tuesday night
into Wednesday. Greatest potential for winter weather impacts
would be across far eastern Wisconsin, especially near Lake
Michigan. Increasing wind gusts during this time will also limit
visibility with any snowfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-012030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
318 PM CDT Sun Mar 31 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Small craft conditions possible Tuesday night through Thursday
morning. Strong northerly winds may lead to some gale force gusts
from late Tuesday night through Wednesday night.

MPC/Uhlmann

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Vilas

When
April 1, 12:00 AM CST to April 22, 11:59 PM CST
Where
Vilas forecast zone
Reported by
Drought Monitor
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

At the beginning of the month, the northwest quarter of the county was designated in Severe Drought (D2) while the remainder of the county was reported in Moderate Drought (D1). From the 17th to the 21st, rainfall totals of 1 to 2 inches were reported across the county which resulted in improving drought conditions. On the Drought Monitor on the 23rd, the northwest quarter of Vilas County was removed from Severe Drought (D2) conditions with the entire county designated in Moderate Drought (D1) conditions due to long term precipitation deficits. The monthly precipitation total at Eagle River was 4.36 inches which was 0.85 inches above normal, or 124 percent of normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167047.